A few years ago, reports began to surface of people suffering fractures of the femur (thigh bone) and jaw necrosis (deterioration and death of the jaw bone) after they began taking a class of drugs called bisphosphonates.
The drugs, whose brand names include Fosamax, Boniva and Actonel, often are prescribed to menopausal women to prevent the bone loss associated with osteoporosis. That disorder is a risk for people who don’t produce the typical amount of hormones associated with fertility.
Now, according to a study published in the journal Chest, one potential side effect of oral bisphosphonate bone drugs might be a risk of atrial fibrillation. Often referred to as “Afib,” it’s a disturbance in the heart rhythm that presents a risk of stroke, chest pain and heart failure.
The Chest research, as explained on AboutLawsuits.com, shows evidence suggesting that although people who take bisphosphonates are at increased risk of arrhythmia, they don’t seem to be at increased risk of death or stroke.
Researchers analyzed both observational studies and randomized controlled trials about the use of bisphosphonates from 1966 to 2012. The data involved about 150,000 patients.
The observational studies, in which patients and outcomes are observed but there are no interventions, showed that bisphosphonate users had a 27% increased chance of suffering atrial fibrillation. Subjects in the randomized controlled trials-the gold standard for testing the efficacy and/or effectiveness of a medical intervention for a defined patient population-were shown to be at a 40% increased risk.
The study found no increased risk of stroke for bisphosphonate users.
Bisphosphonates are supposed to strengthen bones and reduce the risk of fractures associated with osteoporosis, but their long-term use has been linked to an increased risk of low-trauma bone fractures. That means bones might break for little or no apparent reason.
About 1,000 lawsuits over femur fractures are pending; the allegations are that Merck, the manufacturer of Fosamax, failed to provide adequate warnings about the risks associated with its long-term use.
Now, it appears, there might be other reasons to think long and hard before taking bisphosphonates. To learn more about osteoporosis treatments, and how you might be able to avoid taking bisphosphonates, see the National Institutes of Health fact sheet.